ESSIC uses the name bladder pain syndrome (BPS) instead of interstitial cystitis (IC) and/or painful bladder syndrome (PBS): click here for more details.
Reviews on drug-induced cystitis
Drake MJ, Nixon PM, Crew JP. Drug Saf 1998;19:45-55
Ketamine (used as recreational drug)
Ketamine-Associated Ulcerative Cystitis: A New Clinical Entity.
Shahani R, Streutker C, Dickson B, Stewart RJ. Urology 2007;69:810-2
• ketamine is an anesthetic agent that is increasingly being used as a recreational drug
• the authors describe a series of 9 patients, all of whom were daily ketamine users, who presented with severe dysuria, frequency, urgency, and gross hematuria; the urine cultures were sterile in all cases
• CT revealed marked thickening of the bladder wall, a small capacity, and perivesicular stranding, consistent with severe inflammation; at cystoscopy, all patients had severe ulcerative cystitis.
• biopsies in 4 patients revealed epithelial denudation and inflammation with a mild eosinophilic infiltrate
• cessation of ketamine use, with the addition of pentosan polysulfate, appeared to provide some symptomatic relief
The non-steroid anti-inflammatory drug tiaprofenic acid may cause cystitis that is very similar to PBS/IC. Most cases are reversible on withdrawal of the drug.
The atypical presentation of tiaprofenic acid-induced cystitis.
Pautler SE, Luke P, Harmantas N, et al. Can J Urol 1999;6:839-42
Clinical features of tiaprofenic acid (surgam) associated cystitis and a study of risk factors for its development.
Buchbinder R, Forbes A, Kobben F, et al. J Clin Epidemiol 2000;53:1013-9
Interstitial cystitis provoked by tiaprofenic acid.
Schou J, Jensen HL, Frimodt-Moller C. Scand J Urol Nephrol 1999;33:411-2
Severe interstitial cystitis caused by tiaprofenic acid.
Gheyi SK, Robertson A, Atkinson PM. R Soc Med 1999;92:17
Cystitis associated with tiaprofenic acid: a survey of British and Irish urologists.
Henley MJ, Harriss D, Bishop MC. Br J Urol 1997;79:585-7
• the authors conclude that tiaprofenic acid has caused at least 108 cases of cystitis and several of these patients underwent extensive urological surgery based on the assumption that they were suffering from chronic interstitial cystitis
• most cases were reversible on withdrawal of tiaprofenic acid, but 10% of patients had residual symptoms
• tiaprofenic acid caused a higher incidence of cystitis than any other NSAID and its withdrawal from the market should be considered according to the authors
Tiaprofenic acid: an uncommon cause of cystitis often misdiagnosed as interstitial cystitis.
Heritz DM, Thiessen JJ. Can J Urol 1996;3:202-5
• the authors describe 8 cases of cystitis due to the use of the non-steroidal anti-inflammatory drug tiaprofenic acid but with an initial wrong diagnosis of interstitial cystitis
• discontinuation of the drug will relieve symptoms usually within six weeks.
Adverse reactions to tiaprofenic acid mimicking interstitial cystitis.
Harrison WJ, Willis RG, Neal DE. BMJ 1994;309:574
Expression of fractalkine and fractalkine receptor in urinary bladder after cyclophosphamide (CYP)-induced cystitis.
Yuridullah R, Corrow KA, Malley SE, et al. Auton Neurosci 2006;126-127:380-9. Epub 2006 May 2.
• this study demonstrated upregulation of the chemokine, fractalkine, in the urinary bladder and specifically in the urothelium with CYP-induced cystitis
• chemokines, and specifically, fractalkine, may be another class of neuromodulatory agents upregulated in the urinary bladder that can affect micturition function and sensory processing with cystitis and may represent novel, drug targets for cystitis
Cyclophosphamide-induced hemorrhagic cystitis successfully treated with conjugated estrogens.
Kopterides P, Theodorakopoulou M, Mentzelopoulos S, et al. Am J Hematol 2005;80:166-7
Cyclophosphamide induced hemorrhagic cystitis successfully treated with pentosanpolysulphate.
Toren PJ, Norman RW. J Urol 2005;173:103
Hemorrhagic pyelitis, ureteritis, and cystitis secondary to cyclophosphamide: case report and review of the literature
Wong TM, Yeo W, Chan LW, Mok TS. Gynecol Oncol 2000;76:223-5
Hemorrhagic cystitis as an unexpected adverse reaction to temozolomide: case report.
Islam R, Isaacson BJ, Zickerman PM, et al. Am J Clin Oncol 2002;25:513-4
see also: eosinophlic cystitis not induced by drugs
Eosinophilic cystitis induced by penicillin.
Tsakiri A, Balslev I, Klarskov P. Int Urol Nephrol 2004;36:159-61
• a 30-year-old woman developed classic symptoms of painful bladder disease and eosinophilic cystitis as an adverse effect of penicillin for abdominal actinomycosis; the symptoms were reversible after stopping penicillin